To the Editor.—
The article by Mittleman and Wetli entitled "The Fatal Cafe Coronary: Foreign-Body Airway Obstruction" (1982;247:1285) interested us, since we have been investigating the possible association between psychotropic drugs and disorders of swallowing among psychiatric patients for the past several years.Recently, we have reported two studies that showed (1) that psychiatric patients who choked to death were twice as likely to have been receiving multiple drugs with strong anticholinergic effects at the time of death as living control subjects (71.4% v 35.7%, respectively) and (2) that impairment of the gag reflex was more than three times as likely among living schizophrenic patients with tardive dyskinesia who were also receiving anticholinergic drugs (73.7%) as compared with patients without tardive dyskinesia with (12.5%) or without (22.2%) anticholinergic drug exposure and patients with tardive dyskinesia without anticholinergic drug exposure (30.0% ).2 The previously described findings have led us to postulate
Craig TJ, Richardson MA. 'Cafe Coronaries' in Psychiatric Patients. JAMA. 1982;248(17):2114. doi:10.1001/jama.1982.03330170022014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: